Posted By CCF NEURO MD on May 22, 1997 at 14:34:29:
In Reply to: Pepcid and PN posted by Marilyn Welsh on May 12, 1997 at 17:06:05:
: My mother was recently diagnosed with PN. While looking up side effects of
Pepcid I read that prolonged use could impair Vitamin B12 absorption and I've
also read that a B12 deficiency can cause PN. She has been on Pepcid approximately
3 years. Do you feel this could be the cause of her condition?
Thank you for any information you can provide.
While there are a number of medications that cause peripheral neuropathy, pecid is not generally thought to be a cause of neuropathy. However in the physician desk reference manual, it does list paresthesias (tinglig/pin ***** like sensations). Vitamin B12 is a common cause of peripheral neuropathy and should be checked in all patients with symptoms/signs of a peripheral neuropathy. However, if pepcid interferes with absorbtion of vitamin B12, one would see low levels of B12 on laboratory testing. If the levels are normal there is no reason to discontinue the medication. If your mom feels that it is the cause of her neuropathy, then it may be worth asking her physician if there is an alterative or if she could discontinue it (This depends on why she is taking it). Your mother should have a neurologic evaluation to determine the extent of the neuropathy and to assess for other treatable causes such as diabetes, thyroid disease, vit B12 deficiency or vasculitis. However, even after extensive evaluation, a subset of patients may still not have an etiology for their neuropathy. If you would like to have your mom assessed at the Cleveland Clinic's Neuromuscular Clinic, call 216-444-5559 or 1-800-223-2273 ext 45559 to arrange an appointments.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.